Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Glasgow, MT

April 29, 2018Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Apr 29, 2018, 5:20 PM MDT for Prairie County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 5:20 PM MDT (23:20 UTC)
Expired
Apr 29, 2018, 6:00 PM MDT
In force
40 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prairie County, MT

The radar

The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:50 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 29, 2:50 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
250 PM MDT Sun Apr 29 2018

.DISCUSSION...

AFTERNOON DISCUSSION:
Synoptic Setup: A hot high pressure ridge runs from New Mexico
through eastern Nebraska and the Dakotas. A large trough has moved
inland over the Pacific Northwest. Between these two large
features southwest to southern flow pattern has set up with
multiple jets and pacific moisture. developing ridge lies behind
the trough in the northeast Pacific.

This afternoon into tonight: With the cold front through the area,
an upper level disturbance is entering on its heels from the west
and clearing out skies over southeastern zones. This is now
destabilizing the surface layer and if heating becomes sufficient
could couple with the lift from the passing disturbance to
generate enough CAPE for entering thunderstorms from the southwest
MT mountains. When thunderstorms reach the Yellowstone valley
CAPE may slacken and become insufficient to hold them up with
possible collapses leading to a strong gusty wind threat. By the
late evening only rains showers should be left to continue on
through the overnight hours.

Monday to Tuesday night: A sub-synoptic ridge/trough couplet will
move across the area as a progressive wave pattern begins to set
up. Skies will be variable and any chance for rain will be small
with only a couple hundredths of an inch possible.

Wednesday through Friday night: Progressive pattern continues with
models becoming out of phase with each other in ensembles. Due to
ridges and troughs blending elements such as winds speed and
direction along with PoPs and Temp become washed out in the
forecast with low confidence. Meanwhile, the ridge off shore in
the northeast Pacific will begin migrating inland over the Desert
Southwest.

Saturday onward: Ridge over the Desert Southwest begins to
solidify and model consensus re-locks onto this feature. This
should begin warming the weekend with moderate confidence. GAH

830AM UPDATE:
Changes to the forecast were based on current radar trends. Most
echos are light, however these echos were not far enough east to
be accounted by PoP fields in the hourly data through Noon. Chance
for thunder was also increased slightly for the day as lightning
has already been observed by Content and Jordan. Model and morning
upper air soundings however appear to be drier and have pulled
back a lot of CAPE across the region to generate lightning. GAH

MORNING DISCUSSION:
The upper ridge has shifted off into the Dakotas, leaving Montana
in southwest flow aloft ahead of the approaching closed low. This
flow does contain plenty enough Pacific moisture and energetics
to sustain convective showers through much of central Montana,
currently shifting slowly to the east.

For today, showers are expected to be scattered and discontinuous
throughout the region. With daytime heating and destabilization
being best realized in the southeast, this will be the prime zone
for thunderstorms that could be fairly strong, which is consistent
with the narrative from SPC this morning.

The low will essentially come to a stop on Monday morning as the
low over the Great Lakes region gains in strength and essentially
throws up the block on the western system. This will cause the low
to stack and fill in, transforming into a deep upper-level trough.
Smaller scale disturbances embedded in this flow will
deepen/strengthen the trough through the first half of the week,
thus prolonging the below normal temperatures and chances for
accumulating precipitation for many locations.

As the eastern low moves off the Canadian coast through Nova
Scotia and Newfoundland, there finally will be a pattern conducive
to allowing the deep western trough to translate off to the east,
and return the region to a ridge pattern, which will mean a warmer
and drier pattern for Montana to end the week.

Bigelbach

&&

.AVIATION...

THUNDERSTORMS: Will be possible this afternoon between 21 to 03Z
for KGDV and KSDY. Main threat with these storms will be
collapsing cells leading to gusty to damaging winds. Confidence is
low however and they have not been included in the TAFs yet.

FLIGHT CAT: VFR to MVFR.

SYNOPSIS: An upper level disturbance will spread cloud cover
across the area and increase chances for precipitation later
tonight. Ceilings will remain VFR until early Monday morning, when
they drop to MVFR.

WIND: Northwest at 10 to 15 kts with gusts up to 25 kts this
afternoon... Veering to the north by Monday.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Apr 29, 5:03 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Glasgow MT
503 PM MDT SUN APR 29 2018

MTZ026-292330-
Prairie MT-
503 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Terry, moving north at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Terry, Zero and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10545 4660 10545 4660 10549 4666 10549
      4666 10558 4668 10558 4691 10550 4679 10503
      4657 10527
TIME...MOT...LOC 2302Z 201DEG 30KT 4664 10544

Mickelson

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:03 PM MDTSpecial Weather StatementGGWPrairie27 min
Apr 29, 5:58 PM MDTSpecial Weather StatementGGWPrairie47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.